Alert archive / Montana / Blizzard Warnings in 2011

Blizzard Warning 2, NWS Billings, MT

April 29, 2011Fallon County, Montana

NWS Billings, MT issued this blizzard warning at Apr 29, 2011, 3:53 PM MDT for Fallon County, Montana. It took effect at Apr 29, 2011, 9:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2011, 3:53 PM MDT (21:53 UTC)
In effect from
Apr 29, 2011, 9:00 PM MDT
Expired
Apr 30, 2011, 4:01 AM MDT
In force
7 hr
Issued by
NWS Billings, MT

County Fallon County, MT

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2011-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2011-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1448 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WWUS45 KBYZ 292153
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
353 PM MDT FRI APR 29 2011

.A STORM SYSTEM OVER THE AREA WILL MOVE INTO THE DAKOTAS
OVERNIGHT. THIS SYSTEM WILL BRING SNOW AND STRONG WINDS TO THE
REGION.

MTZ033-301000-
/O.NEW.KBYZ.BZ.W.0002.110430T0300Z-110430T2100Z/
FALLON-
INCLUDING THE LOCATIONS OF...BAKER...PLEVNA...WEBSTER
353 PM MDT FRI APR 29 2011

...BLIZZARD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT
SATURDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT
SATURDAY. 

* IMPACTS: SNOW...HEAVY AT TIMES...WILL COMBINE WITH STRONG
  NORTHWEST WINDS TO CREATE VISIBILITIES OF ONE QUARTER MILE OR
  LESS AT TIMES TONIGHT THROUGH EARLY SATURDAY AFTERNOON. THE
  SNOW WILL ALSO CREATE SNOW COVERED AND SLICK ROADWAYS. TRAVELERS
  ALONG HIGHWAYS 12 AND 7 WILL NEED TO USE CAUTION.

* TIMING: SNOW THIS AFTERNOON WILL BECOME HEAVY AT TIMES TONIGHT
  AND CONTINUE THROUGH SATURDAY MORNING. THE SNOW WILL TAPER OFF TO
  SCATTERED RAIN AND SNOW SHOWERS SATURDAY AFTERNOON.

* SNOW ACCUMULATION: BETWEEN 3 AND 5 INCHES OF SNOWFALL WILL OCCUR
  TONIGHT THROUGH EARLY SATURDAY AFTERNOON. 

* WINDS: NORTHWEST WINDS AT 15 TO 30 MPH WITH GUSTS TO 40 MPH
  TONIGHT WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO AROUND 50
  MPH SATURDAY MORNING. GUSTY WINDS WILL CONTINUE INTO SATURDAY
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING IS ISSUED WHEN SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF OVER 35 MPH ARE EXPECTED WITH CONSIDERABLE
FALLING AND OR BLOWING AND DRIFTING SNOW. VISIBILITIES WILL
BECOME POOR WITH WHITEOUT CONDITIONS AT TIMES. THOSE VENTURING
OUTDOORS MAY BECOME LOST OR DISORIENTED SO PERSONS IN THE WARNING
AREA ARE ADVISED TO STAY INDOORS.

&&

$$

MTZ038-058-WYZ099-301000-
/O.NEW.KBYZ.WW.Y.0029.110430T0600Z-110430T1800Z/
SOUTHERN BIG HORN-SOUTHERN ROSEBUD-SHERIDAN FOOTHILLS-
INCLUDING THE LOCATIONS OF...LODGE GRASS...PRYOR...WYOLA...
FORT SMITH...LAME DEER...ASHLAND...BIRNEY...SHERIDAN...DAYTON...
RANCHESTER...BIG HORN...STORY...CLEARMONT
353 PM MDT FRI APR 29 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM MIDNIGHT TONIGHT TO NOON MDT SATURDAY.

* IMPACTS: THE COMBINATION OF SNOW AND BLOWING SNOW WILL CREATE
  LOW VISIBILITIES TONIGHT THROUGH SATURDAY MORNING. TRAVELERS ON
  INTERSTATE 90 AND HIGHWAY 212 WILL NEED TO USE CAUTION. 

* TIMING: SCATTERED RAIN AND SNOW SHOWERS THIS EVENING WILL TURN
  TO ALL SNOW SHOWERS OVERNIGHT. SNOW SHOWERS WILL CONTINUE
  SATURDAY MORNING...THEN TAPER TO SCATTERED RAIN AND SNOW SHOWERS
  IN THE AFTERNOON. 

* SNOW ACCUMULATION: BETWEEN 2 AND 4 INCHES OF SNOWFALL WILL OCCUR
  LATE TONIGHT THROUGH NOON MDT SATURDAY. 

* WINDS: WEST WINDS OF 15 TO 25 MPH TONIGHT WILL BECOME NORTHWEST
  15 TO 30 MPH WITH GUSTS TO AROUND 40 MPH ON SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

MTZ032-036-037-301000-
/O.NEW.KBYZ.WW.Y.0029.110430T0300Z-110430T2100Z/
CUSTER-POWDER RIVER-CARTER-
INCLUDING THE LOCATIONS OF...MILES CITY...ISMAY...VOLBORG...
BROADUS...BIDDLE...POWDERVILLE...SONNETTE...EKALAKA...ALZADA...
HAMMOND...BELLTOWER
353 PM MDT FRI APR 29 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
3 PM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 9 PM THIS EVENING TO 3 PM MDT SATURDAY.

* IMPACTS: THE COMBINATION OF SNOW AND BLOWING SNOW WILL CREATE
  LOW VISIBILITIES TONIGHT INTO SATURDAY AFTERNOON. TRAVELERS ON
  INTERSTATE 94 AND HIGHWAY 212 WILL NEED TO USE CAUTION.

* TIMING: SCATTERED RAIN AND SNOW SHOWERS THIS EVENING WILL TURN
  TO ALL SNOW SHOWERS OVERNIGHT. SNOW SHOWERS WILL CONTINUE
  SATURDAY MORNING...THEN TAPER TO SCATTERED RAIN AND SNOW SHOWERS
  IN THE AFTERNOON. 

* SNOW ACCUMULATION: BETWEEN 2 AND 4 INCHES OF SNOWFALL WILL OCCUR
  TONIGHT THROUGH EARLY SATURDAY AFTERNOON.

* WINDS: WEST WINDS AT 15 TO 25 MPH TONIGHT WILL BECOME NORTHWEST
  20 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ON SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
2 follow-up statements
823 
WWUS45 KBYZ 300325
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
925 PM MDT FRI APR 29 2011

.A STORM SYSTEM OVER THE AREA WILL MOVE INTO THE DAKOTAS
OVERNIGHT AND STRENGTHEN. THIS SYSTEM WILL BRING SNOW AND STRONG
NORTHERLY WINDS TO THE REGION.

MTZ033-301200-
/O.CON.KBYZ.BZ.W.0002.000000T0000Z-110430T2100Z/
FALLON-
INCLUDING THE LOCATIONS OF...BAKER...PLEVNA...WEBSTER
925 PM MDT FRI APR 29 2011

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 PM MDT SATURDAY...

A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 PM MDT SATURDAY. 

* IMPACTS: VISIBILITY WILL BE REDUCED TO UNDER A QUARTER MILE AT
  TIMES TONIGHT THROUGH EARLY SATURDAY AFTERNOON. HEAVY WET SNOW
  MAY STICK TO POWER LINES AND TREES CAUSING LOCAL POWER OUTAGES.
  TRAVELERS ALONG HIGHWAYS 12 AND 7 WILL NEED TO USE CAUTION DUE
  TO SLUSHY AND SLICK ROADS. YOUNG LIVESTOCK MAY BE THREATENED BY 
  THE COLD AND WET CONDITIONS. 

* TIMING: SNOW WILL BECOME HEAVY AT TIMES TONIGHT AND CONTINUE
  THROUGH SATURDAY MORNING. THE SNOW WILL TAPER OFF TO SCATTERED
  RAIN AND SNOW SHOWERS SATURDAY AFTERNOON.

* SNOW ACCUMULATION: BETWEEN 2 AND 5 INCHES OF SNOWFALL WILL
  OCCUR TONIGHT THROUGH EARLY SATURDAY AFTERNOON.

* WINDS: NORTHWEST WINDS AT 15 TO 30 MPH WITH GUSTS TO 40 MPH 
  TONIGHT WILL INCREASE TO 25 TO 40 MPH WITH GUSTS TO AROUND 
  50 MPH SATURDAY MORNING. GUSTY WINDS WILL CONTINUE INTO 
  SATURDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING IS ISSUED WHEN SUSTAINED WIND SPEEDS OR
FREQUENT GUSTS OF OVER 35 MPH ARE EXPECTED WITH CONSIDERABLE
FALLING AND OR BLOWING AND DRIFTING SNOW. VISIBILITIES WILL
BECOME POOR WITH WHITEOUT CONDITIONS AT TIMES. THOSE VENTURING
OUTDOORS MAY BECOME LOST OR DISORIENTED SO PERSONS IN THE WARNING
AREA ARE ADVISED TO STAY INDOORS.

&&

$$

WYZ098-301200-
/O.EXB.KBYZ.WW.Y.0029.110430T0325Z-110430T1800Z/
NORTHEAST BIG HORN MOUNTAINS-
INCLUDING THE LOCATIONS OF...BURGESS JCT
925 PM MDT FRI APR 29 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
UNTIL NOON MDT SATURDAY.

* IMPACTS: TRAVELERS ON HIGHWAY 14 SHOULD BE PREPARED FOR REDUCED
  VISIBILITIES DUE TO SNOW AND BLOWING SNOW. ROADWAYS MAY BECOME
  SNOW PACKED AND SLICK. 

* TIMING: SCATTERED SNOW SHOWERS THIS EVENING WILL TURN TO ALL
  SNOW SHOWERS OVERNIGHT...POSSIBLY HEAVY AT TIMES LOCALLY. SNOW
  SHOWERS WILL CONTINUE SATURDAY MORNING...THEN BECOME SCATTERED
  IN THE AFTERNOON.

* SNOW ACCUMULATION: BETWEEN 4 AND 8 INCHES OF SNOWFALL WILL OCCUR
  OVERNIGHT AND INTO EARLY SATURDAY. 

* WINDS: WESTERLY WINDS WILL INCREASE OVERNIGHT REACHING 15 TO 30
  MPH WITH HIGHER GUSTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

MTZ038-058-WYZ099-301200-
/O.CON.KBYZ.WW.Y.0029.110430T0600Z-110430T1800Z/
SOUTHERN BIG HORN-SOUTHERN ROSEBUD-SHERIDAN FOOTHILLS-
INCLUDING THE LOCATIONS OF...LODGE GRASS...PRYOR...WYOLA...
FORT SMITH...LAME DEER...ASHLAND...BIRNEY...SHERIDAN...DAYTON...
RANCHESTER...BIG HORN...STORY...CLEARMONT
925 PM MDT FRI APR 29 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
SATURDAY...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN
EFFECT UNTIL NOON MDT SATURDAY.

* IMPACTS: THE COMBINATION OF SNOW AND BLOWING SNOW WILL CREATE 
  LOW VISIBILITIES TONIGHT THROUGH SATURDAY MORNING. TRAVELERS 
  ON INTERSTATE 90 AND HIGHWAY 212 WILL NEED TO USE CAUTION. 

* TIMING: SCATTERED RAIN AND SNOW SHOWERS THIS EVENING WILL 
  TURN TO ALL SNOW SHOWERS OVERNIGHT. SNOW SHOWERS WILL 
  CONTINUE SATURDAY MORNING...THEN TAPER TO SCATTERED RAIN AND 
  SNOW SHOWERS IN THE AFTERNOON. 

* SNOW ACCUMULATION: BETWEEN 2 AND 4 INCHES OF SNOWFALL WILL OCCUR
  LATE TONIGHT THROUGH NOON MDT SATURDAY. THE LARGEST
  ACCUMULATIONS WILL BE FOUND ON RIDGES AND HIGHER HILLS. 

* WINDS: WEST WINDS OF 15 TO 25 MPH TONIGHT WILL BECOME NORTHWEST
  15 TO 30 MPH WITH GUSTS TO AROUND 40 MPH BY SATURDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

MTZ032-036-037-301200-
/O.CON.KBYZ.WW.Y.0029.000000T0000Z-110430T2100Z/
CUSTER-POWDER RIVER-CARTER-
INCLUDING THE LOCATIONS OF...MILES CITY...ISMAY...VOLBORG...
BROADUS...BIDDLE...POWDERVILLE...SONNETTE...EKALAKA...ALZADA...
HAMMOND...BELLTOWER
925 PM MDT FRI APR 29 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT
SATURDAY...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN
EFFECT UNTIL 3 PM MDT SATURDAY.

* IMPACTS: THE COMBINATION OF SNOW AND BLOWING SNOW WILL CREATE
  LOW VISIBILITIES TONIGHT INTO SATURDAY. TRAVELERS ON INTERSTATE
  94 AND HIGHWAY 212 WILL NEED TO USE CAUTION.

* TIMING: SCATTERED RAIN AND SNOW SHOWERS THIS EVENING WILL 
  TURN TO ALL SNOW SHOWERS OVERNIGHT. SNOW SHOWERS WILL 
  CONTINUE SATURDAY MORNING...THEN TAPER TO SCATTERED RAIN AND 
  SNOW SHOWERS IN THE AFTERNOON. 

* SNOW ACCUMULATION: BETWEEN 2 AND 4 INCHES OF SNOWFALL WILL
  OCCUR TONIGHT THROUGH EARLY SATURDAY AFTERNOON. 

* WINDS: WEST WINDS AT 15 TO 25 MPH TONIGHT WILL BECOME 
  NORTHWEST 20 TO 35 MPH WITH GUSTS TO AROUND 45 MPH ON 
  SATURDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
245 
WWUS45 KBYZ 301001
WSWBYZ

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
401 AM MDT SAT APR 30 2011

.AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE EASTWARD DURING
THE DAYTIME HOURS. SCATTERED SNOW AND RAIN SHOWERS ASSOCIATED
WITH THIS SYSTEM MAY LINGER THROUGH THE DAY... WITH ADDITIONAL
ACCUMULATIONS OF AN INCH OR TWO POSSIBLE OVER HIGHER TERRAIN.
HOWEVER...GUSTY NORTHWESTERLY SURFACE WINDS WILL CONTINUE TO BE
PRESENT THROUGHOUT THE DAY.

MTZ033-301115-
/O.CAN.KBYZ.BZ.W.0002.000000T0000Z-110430T2100Z/
FALLON-
INCLUDING THE LOCATIONS OF...BAKER...PLEVNA...WEBSTER
401 AM MDT SAT APR 30 2011

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE
BLIZZARD WARNING. 

AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE EASTWARD DURING
THE DAYTIME HOURS. SURFACE TEMPERATURES HAVE REMAINED ABOVE
FREEZING AND THEREFORE SNOW WILL NOT ACCUMULATE QUICKLY DURING THE
DAYTIME WITH JUST AN INCH OR TWO OF ACCUMULATION EXPECTED ON
GRASSY SURFACES. HOWEVER...STRONG GUSTY WINDS WILL REMAIN AT THE SURFACE.

$$

MTZ038-058-301115-
/O.CAN.KBYZ.WW.Y.0029.000000T0000Z-110430T1800Z/
SOUTHERN BIG HORN-SOUTHERN ROSEBUD-
INCLUDING THE LOCATIONS OF...LODGE GRASS...PRYOR...WYOLA...
FORT SMITH...LAME DEER...ASHLAND...BIRNEY
401 AM MDT SAT APR 30 2011

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE EASTWARD DURING
THE DAYTIME HOURS. SURFACE TEMPERATURES HAVE REMAINED ABOVE
FREEZING AND THEREFORE SNOW WILL NOT ACCUMULATE QUICKLY DURING THE
DAYTIME. HOWEVER...STRONG GUSTY WINDS WILL REMAIN AT THE SURFACE.

$$

MTZ032-036-037-301115-
/O.CAN.KBYZ.WW.Y.0029.000000T0000Z-110430T2100Z/
CUSTER-POWDER RIVER-CARTER-
INCLUDING THE LOCATIONS OF...MILES CITY...ISMAY...VOLBORG...
BROADUS...BIDDLE...POWDERVILLE...SONNETTE...EKALAKA...ALZADA...
HAMMOND...BELLTOWER
401 AM MDT SAT APR 30 2011

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WINTER
WEATHER ADVISORY. 

AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE EASTWARD DURING
THE DAYTIME HOURS. SURFACE TEMPERATURES HAVE REMAINED ABOVE
FREEZING AND THEREFORE SNOW WILL NOT ACCUMULATE QUICKLY DURING THE
DAYTIME. HOWEVER...STRONG GUSTY WINDS WILL REMAIN AT THE SURFACE.

$$

WYZ099-301800-
/O.CON.KBYZ.WW.Y.0029.000000T0000Z-110430T1800Z/
SHERIDAN FOOTHILLS-
INCLUDING THE LOCATIONS OF...SHERIDAN...DAYTON...BIG HORN...
STORY...CLEARMONT
401 AM MDT SAT APR 30 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
TODAY...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN EFFECT
UNTIL NOON MDT TODAY.

* IMPACTS: THE COMBINATION OF SNOW AND BLOWING SNOW WILL CREATE
  LOW VISIBILITIES TONIGHT THROUGH SATURDAY MORNING. TRAVELERS ON
  INTERSTATE 90 WILL NEED TO USE CAUTION.

* TIMING: SNOW SHOWERS WILL CONTINUE THIS MORNING...THEN
  TAPER TO SCATTERED RAIN AND SNOW SHOWERS IN THE AFTERNOON.

* SNOW ACCUMULATION: BETWEEN 2 AND 4 INCHES OF SNOWFALL WILL OCCUR
  THROUGH NOON. THE LARGEST ACCUMULATIONS WILL BE FOUND ON RIDGES
  AND HIGHER HILLS.

* WINDS: NORTHWEST WINDS 15 TO 30 MPH WITH GUSTS TO AROUND 40 MPH
  ARE EXPECTED THROUGH THE DAY. AREAS OF BLOWING SNOW MAY REDUCE
  VISIBILITY AT TIMES TO LESS THAN A MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

WYZ098-301800-
/O.CON.KBYZ.WW.Y.0029.000000T0000Z-110430T1800Z/
NORTHEAST BIG HORN MOUNTAINS-
INCLUDING THE LOCATIONS OF...BURGESS JCT
401 AM MDT SAT APR 30 2011

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON MDT
TODAY...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN EFFECT
UNTIL NOON MDT TODAY.

* IMPACTS: TRAVELERS ON HIGHWAY 14 SHOULD BE PREPARED FOR 
  REDUCED VISIBILITIES DUE TO SNOW AND BLOWING SNOW. ROADWAYS MAY 
  BECOME SNOW PACKED AND SLICK. 

* TIMING: SNOW SHOWERS WILL CONTINUE THROUGH THIS MORNING...THEN
  BECOME SCATTERED IN THE AFTERNOON.

* SNOW ACCUMULATION: BETWEEN 4 AND 8 INCHES OF SNOWFALL WILL OCCUR
  THROUGH NOON. 

* WINDS: WESTERLY WINDS 15 TO 30 MPH WITH GUSTS TO AROUND 40 MPH
  ARE EXPECTED THROUGH THE DAY. AREAS OF BLOWING SNOW MAY REDUCE
  VISIBILITY AT TIMES TO LESS THAN A MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY CAN BE ISSUED FOR A VARIETY OF WINTER
WEATHER CONDITIONS SUCH AS LIGHT SNOW...BLOWING SNOW...SLEET...
FREEZING RAIN...AND EXTREME WIND CHILLS.

&&

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this blizzard warning went out at Apr 29, 3:29 PM MDT, 24 minutes earlier.

Area forecast discussion, Apr 29, 3:29 PM MDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
329 PM MDT FRI APR 29 2011

.SHORT TERM...VALID FOR SAT AND SUN...

A BAND OF SNOW LINGERED OVER SE MT ON RADAR IMAGERY AND IN SURFACE
OBSERVATIONS THIS AFTERNOON. WHILE KBHK WAS SHOWING A LOW
VISIBILITY...CALL TO THAT AREA INDICATED ONLY AN INCH OF SNOW ON
GRASSY SURFACES. OTHERWISE...SCATTERED SHOWERS WERE DEVELOPING PER
RADAR IMAGERY OVER THE REST OF THE AREA IN A VERY UNSTABLE AIRMASS
WITH -30 DEGREES C AT 500 MB. FURTHER UPSTREAM ON RADAR...A LARGE
AREA OF PRECIPITATION COULD BE SEEN ROTATING SE. THE PRECIPITATION
THIS AFTERNOON WAS DUE TO AN UPPER LOW OVER THE AREA. ADDITIONAL
VORTICITY AND MOISTURE WILL WRAP INTO THE AREA TONIGHT FROM NW MT.
TIME-HEIGHT CROSS SECTIONS INDICATED STRONG LIFT WITH THE INCOMING
ENERGY. WHILE MODELS HAD SLIGHTLY DIFFERENT TIMING WITH THE
PRECIPITATION MOVING THROUGH THE AREA...PRECIPITATION WILL BE LIKELY
ACROSS THE REGION OVERNIGHT IN THE FORM OF SNOW AS 850 MB
TEMPERATURES DROP BELOW ZERO DEGREES C.

IN ADDITION TO THE SNOW...MODELS FORECASTED A STRONG 850 MB JET OVER
THE EASTERN HALF OF THE AREA...E OF KBIL...MOVING IN LATE TONIGHT.
THESE STRONG WINDS WILL CONTINUE INTO SAT AS THE UPPER LOW WRAPS UP
OVER THE DAKOTAS. THE BULK OF THE SNOW WILL MOVE OUT OF THE AREA
DURING THE MORNING. WHILE SNOW ACCUMULATIONS WILL BE LIMITED DUE TO
THE QUICK NATURE OF THE SYSTEM...THE COMBINATION OF WIND AND SNOW
WILL CREATE HAZARDOUS CONDITIONS OVER EASTERN PORTIONS OF THE AREA.
WILL ISSUE A SNOW AND BLOWING SNOW ADVISORY FOR AREAS SE AND E OF
KBIL...INCLUDING THE KSHR AND KMLS AREAS. MODELS BROUGHT HIGHER
PRECIPITATION AMOUNTS TO FALLON COUNTY. THE COMBINATION OF WIND AND
SNOW THERE WILL NECESSITATE A BLIZZARD WARNING. WILL KEEP ADVISORIES
AND THE BLIZZARD WARNING IN EFFECT TIL THE AFTERNOON HOURS ON SAT.
JUST HAD SCATTERED POPS FOR SAT AFTERNOON BEHIND THE DEPARTING
SYSTEM.

MADE VERY FEW CHANGES TO SAT NIGHT THROUGH SUN NIGHT...AS VORTICITY
AND MOISTURE WILL MOVE THROUGH THE AREA IN NW FLOW ALOFT BRINGING
LOW CHANCES OF PRECIPITATION. TEMPERATURES WILL BE BELOW NORMAL
THROUGH THE PERIOD. ARTHUR

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MODELS ARE IN BETTER AGREEMENT THROUGH THE END OF NEXT WEEK THAN
WAS THE CASE YESTERDAY. HIGH PRESSURE RIDGE BEGINS TO BUILD
ACROSS THE FORECAST AREA FOR MONDAY BRINGING DRY CONDITIONS AND
WARMER TEMPERATURES. ANOTHER STRONG DISTURBANCE WILL MOVE
SOUTHEAST OUT OF CANADA AND ACROSS THE AREA MONDAY NIGHT AND
TUESDAY WITH A SECOND DISTURBANCE MOVING THROUGH ON WEDNESDAY.
THESE WILL BRING A RETURNED UNSETTLED NORTHWEST FLOW ALOFT ALONG
WITH A GOOD CHANCE FOR SHOWERS ALONG WITH COOLER TEMPERATURES.
MODELS BECOMING MORE IN LINE IN BRINGING SOME RIDGING AND A ZONAL
FLOW RETURN FOR THURSDAY AND FRIDAY BRINGING DRIER CONDITIONS AND
SEASONAL TEMPERATURES OR READINGS SLIGHTLY ABOVE NORMAL FOR THIS
TIME OF YEAR. HOOLEY

&&

.AVIATION...

AREAS OF SNOW WITH REDUCED VISIBILITIES WILL CONTINUE FOR THE
KBHK AREA THROUGH THE EVENING. ELSEWHERE ACROSS THE AREA...RAIN
AND SNOW SHOWERS WILL BE LIKELY BY MID EVENING WITH THE PRECIP
CHANGING TO ALL SNOW AROUND MIDNIGHT. THE HEAVIEST PRECIP IS
EXPECTED ALONG AND SOUTH OF A KLVM-KBIL-KMLS-KBHK LINE FROM
AROUND 06Z THROUGH 15Z. VFR CONDITIONS WEST OF KMLS WILL PREVAIL
THIS EVENING BEFORE GIVING WAY TO MVFR AND LOCALIZED IFR
CONDITIONS IN RAIN AND SNOW. IN ADDITION...STRONG NORTHWEST WINDS
WILL BE LIKELY OVERNIGHT FROM KMLS EAST AND SOUTH RESULTING IN
IFR TO LIFR WITH LOCALIZED VLIFR CONDITIONS IN BLOWING SNOW
ESPECIALLY FOR THE KBHK AREA. THE MOUNTAINS WILL BE OBSCURED
THROUGHOUT THE NIGHT. HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 030/049 031/053 033/062 039/059 036/056 036/064 039/066
    83/W    23/W    21/U    13/W    33/W    21/B    11/U
LVM 022/046 023/049 025/056 034/054 028/052 030/060 032/062
    75/W    23/W    21/B    23/W    33/W    31/B    12/W
HDN 033/049 031/055 033/064 038/062 037/058 036/064 038/070
    85/W    23/W    21/U    13/W    33/W    21/B    11/U
MLS 033/050 034/054 034/063 039/061 037/057 037/061 039/066
    85/W    23/W    21/U    13/W    33/W    22/W    11/U
4BQ 031/048 031/053 032/062 037/064 036/057 035/060 037/062
    98/W    23/W    21/U    13/W    43/W    22/W    11/U
BHK 030/044 031/052 033/062 038/062 036/055 036/058 038/060
    99/W    23/W    21/B    13/W    33/W    22/W    11/U
SHR 028/044 025/050 027/059 033/060 034/053 033/060 035/064
    88/W    23/W    21/U    14/W    52/W    31/B    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 3
      PM MDT SATURDAY FOR ZONES 32-36-37.
     BLIZZARD WARNING IN EFFECT FROM 9 PM THIS EVENING TO 3 PM MDT
      SATURDAY FOR ZONE 33.
     WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
      NOON MDT SATURDAY FOR ZONES 38-58.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
      NOON MDT SATURDAY FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 29, 3:42 PM MDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
342 PM MDT FRI APR 29 2011

MTZ028>042-056>058-063>068-WYZ098-099-302145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
342 PM MDT FRI APR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW RESULTING IN REDUCED VISIBILITIES WILL CONTINUE ACROSS THE
BAKER AREA THIS AFTERNOON. ELSEWHERE...SCATTERED RAIN AND SNOW
SHOWERS WILL CONTINUE ACROSS THE PLAINS INTO THIS EVENING.
ANOTHER DISTURBANCE WILL MOVE OVER THE AREA LATE THIS EVENING AND
CONTINUE INTO SATURDAY. RAIN AND SNOW SHOWERS WILL CHANGE TO ALL
SNOW SHOWERS LATE THIS EVENING. SOME ACCUMULATING SNOW WILL BE
LIKELY FROM ROSEBUD COUNTY SOUTH TO SHERIDAN COUNTY WYOMING AND
AREAS EAST. STRONG NORTHWEST WINDS WILL BE LIKELY FOR THESE AREAS
WHICH WILL RESULT IN SIGNIFICANTLY REDUCED VISIBILITIES. BLIZZARD
CONDITIONS WILL BE LIKELY ACROSS FALLON COUNTY. IN
ADDITION...MINOR SNOW ACCUMULATIONS WILL BE POSSIBLE ELSEWHERE
ACROSS THE PLAINS INCLUDING THE FOOTHILLS LOCATIONS. SEVERAL
INCHES OF SNOW WILL BE LIKELY FOR THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREAS OF SNOW WILL CONTINUE ACROSS THE ENTIRE AREA THROUGH
SATURDAY MORNING BEFORE CHANGING TO RAIN SHOWERS DURING THE
AFTERNOON. SOME ACCUMULATING SNOW WILL BE LIKELY FROM ROSEBUD
COUNTY SOUTH TO SHERIDAN COUNTY WYOMING AND AREAS EAST DURING THE
MORNING HOURS. STRONG NORTHWEST WINDS WILL CONTINUE MAINLY EAST
AND SOUTH OF BILLINGS RESULTING IN REDUCED VISIBILITIES DURING
THE MORNING DUE TO SNOW. BLIZZARD CONDITIONS WILL CONTINUE INTO
THE AFTERNOON ACROSS FALLON COUNTY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HOOLEY

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 3:53 PM MDTWinter Weather AdvisoryBYZCarter, Custer, Powder River, Rosebud16 hr

Nearby

Blizzard Warnings in Montana, 2011Every blizzard warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.